Hirsutism from steroid inhaler (Becotide)

Hello lovely asthma people, thanks for being here.

I'm looking please for personal experiences of excess hair growth caused by steroid inhalers (specifically Becotide). My partner has suffered bad asthma since being little and has successfully used Pulmicort and oral Prednisolone throughout childhood (sometimes in life-saving circumstance) without any adverse effect. Around age 15 she was prescribed Becotide and at this time started to develop thick dark hair on the lip and chin which has obviously been an enormous source of emotional stress and psychological damage (not to mention the thousands of pounds spent on electrolysis). Doctors have always maintained that Becotide cannot do this and that because her hormone levels and polycystic ovary tests have always come back negative, that some people are just hairier than others.

She's now 27 and the hair just keeps getting worse and worse, noticeably so during the winter months when Becotide dosages increase. Having done a bit of DIY research with Dr Google I consider that hirsutism as a side effect of inhaled steroids is exceptionally rare but not completely unheard of:

medsafe.govt.nz/profs/puart...

ncbi.nlm.nih.gov/pubmed/334...

ncbi.nlm.nih.gov/pubmed/165...

We're now in the very difficult bind of trying to decide if the cost of using this medication is now outweighing the benefit. I'm not asking for any medical advice - she's going to see both the GP and the asthma nurse to discuss options - but does anyone please have any personal experiences that they are willing to share?

Any comments are welcome and very gratefully received.

Kindest regards, JG x

4 Replies

oldestnewest
  • that sounds like a bummer.. has she had an ultrasound for PCOS or just bloods? Does she have any other PCOS symptoms? The doctor is right, some folk are naturally hairy (Im one of them!) and I get rid every day. There is an oral contraceptive which can reduce hirsutism, called dianette:

    royalberkshire.nhs.uk/pdf/D...

    I have been on Becotide in the past, - years ago. Im now on two steroid inhalers, and havent seen any difference in hair growth compared to now and before/during becotide use.

    I personally don't find it a huge issue, I just get rid of it. Breathing is more important to me ;)

  • Loads of thanks buddies. I'm learning good stuff from you guys

  • My little girl has hursutism from

    Steroids. She's only 5. She has had it since about 2yrs old and her back is literally covered in dark hair. It was alot worse when she was on budesonide nebs and has in fact reduced slightly on inhaled steroid inhalers. However, when I put her in pretty little sleeveless dresses in the summer, her tiny shoulders are sooo hairy.

    Luckily she's too little to understand or even care but I do wonder what will happen as she grows up.

    I was told there is a treatment to combat it.

    Sorry no help, just to say we face it too. I hope your partner can gain some support and treatment to support her with this.

    Best wishes

  • Hi

    I am glad I am not alone. I was put onto the same medication at about 13 years of age and then went over to Serotide and I am now on Fostair. I am now 40.

    I have always had a problem with excess hair, especially on my face and I have done some research on it and come to the same conclusion as you that it is the steroid use.

    My GP has now prescribed me Vaniqua for my excess facial hair which I am using at the same time with a laser machine from Boots (soft skin) as both used together seem to be recommended. It is much better but I cannot get rid of the fine white hair. I am also using the laser machine for other problem parts.

    I have lost 1 1/2 stone which has improved my asthma and my plan is to lose more weight in the hope I can wean myself off the Fostair completely.

    On the one hand I am grateful to the medication but no one told me excess hair could be a side effect of the medication.

You may also like...